Anyone have experience with SSRI/Effexor withdrawl? - page 2

Hi, I've stopped taking Effexor (with my doctor's knowledge and support), and am now going through AWFUL withdrawl symptoms. I've been having them for about 1 1/2 weeks. Headache, nausea, extreme... Read More

  1. by   PennyLane
    Uh, there's a sicko in my thread....wah.

    Poster banned. Karen
    Last edit by NRSKarenRN on Mar 4, '03
  2. by   ShandyLynnRN
    So THAT'S what was wrong with me last year!!! I didn't realize that Paxil had those type of effects!!! Oh my gosh!!! I was taking antihistamines thinking I was having some sort of inner ear thing going on!!!

    I never had the nausea/vomiting thing, but I did have those weird "zapping" things going on... lasted for about 2 1/2 months, off and on... WOW!!!

    I just started taking effexor a few weeks ago.. I will have to remember that if I ever decide to go off of it.

    I did read somewhere about someone taking the capsules apart and taking out half the little balls, then putting the capsules back together and taking that as a smaller dose.


    I feel your pain, and I would suggest definitely finding some way to get a lower dose to taper with... I wouldn't wish those feelings on ANYONE!

    Good luck with the studying!
  3. by   rachel h
    I have heard this about paxil. I had a friend who was on it for only about six months, decided she didn't want to take it anymore and it took her about six months to get off of it because of the withdrawals. She also told me that when she mentioned to her doc that she was having withdrawal symptoms, the doc told her it was 'impossible' because SSRIs are non-habit forming.

    I was on zoloft for about 9 mos, didn't have any problems going off of it, but I don't think I would ever take an SSRI again. I felt like it did something weird to my brain for awhile after I was off of it. Can't really describe it other than it took me awhile to feel "normal" again.
  4. by   RN2B2005
    My doctor told me about the anecdotal accounts of weird side effects of Paxil and Effexor when I was thinking of switching to Paxil extended-release from Zoloft. I don't put too much stock in things I read on the Internet, but there does seem to be a lot of sites dedicated to the side-effects of Paxil and Effexor, especially withdrawal symptoms. That, coupled with my doctor's experience, made me decide to stay on Zoloft.

    Personally, I've taken Zoloft (150-200 mg/day, divided dose) since 1996 with no problems whatsoever. I have no plans to discontinue it, but when I was pregnant and had "morning" sickness, I went several weeks on a much lower dose (since I was puking up the tablets before they could be absorbed). I didn't have any noticeable side effects, although my depression came back with a vengeance.

    The only psychiatric med I've ever had a problem with as far as withdrawal is Wellbutrin SR, which I've taken since 1998 in addition to the Zoloft. It has to be ramped up slowly, so if I miss more than one dose and then resume taking it, I get killer headaches. Three-day, stay-in-bed-with-the-lights-off headaches.

    Sorry I couldn't be of more help.
  5. by   ShandyLynnRN
    now that I think of it, I remember going on Zyban once (wellbutrin), and ended up stopping it BECAUSE of the weird side effects... I had those zappy feelings and weird imbalance feelings while I was taking it.
  6. by   PennyLane
    I'm happy to say that I feel a bit better today. I actually felt for a while this morning that I was turning the corner. By around 2:00 or so, however, I started getting really dizzy again.

    Hopefully things will continue to improve. Again, I'm afraid to start taking it again (even opening the capsule and counting out pellets) b/c it's been almost 2 weeks now, and I hope that the worst is over!

    Heather, your link was very interesting. I certainly wish my doctor had tried something other than Effexor after switching from Paxil, but hindsight is 20/20, I guess.
  7. by   kids
    According to pa Psych that worked with the majority of the clients I worked with: Paxil is the only SSRI with withdrawl sx, Effexor is the only drug in its 'family' (its not an SSRI) that also has the sx.

    I just know that for me, Effexor is the "miracle drug" in my pain management program...I was started on it 22 months ago and was able to reduce my daily dosing of MS by 25% within the first 6 months by ramping it up to the max dose. In the 16 months since my MS dose has titrated back up to where it was when I started but at a rate that is "more appropriate" to increasing tolerance.

    The downside is I am not really sure the Effexor is doing me any good as an antidepressant. I plan on asking for a little bit of good old Elavil Thursday.
  8. by   Mimi Wheeze
    Yes, Mel! I also had horrible side effects weaning off of Effexor!

    I was put on Effexor 3 years ago. After 7 months on it, I realized I didn't like the way I felt, I just never felt "right." I started very slowly weaning off of it, with my dr's advice.

    I took 2 months to dose down, and had bad side effects during and after. I told my doc about it, and even though he said he had never heard of withdrawl problems w/Effexor, I could tell by the look on his face that he knew better.

    I felt like whenever I moved my head or eyes, I would then have an "instant replay" of the movement I just made. It's like I could see every movement in my head that I had just made. Considering the number of times a person moves their head/eyes, it was extremely bothersome.

    At the time, I researched on the internet, and found that the phenomina I described was being labled "brain freeze." I hated Effexor, and I hated the fact that I was never told about the side/withdrawl effects. It took me 4 months or so to get back to normal.

    Hang in there, Mel. Don't take any more of it. Just get the crap out of your system. Be patient, you'll feel better in time.
  9. by   giggly1977
    What I find truly interesting about this thread is the fact that all of us nurses are taking antidepressants or have taken them in the past. I just stopped my Effexor cold turkey, I know bad idea. My only problem is I feel like I've hit rock bottom. I am a single mom and my daughter's dad is the biggest deadbeat in the world. My daughter is having such a hard time dealing with him being in and out all the time. I probably shouldn't have stopped it the way that I did, because I probably really need it right now, but I don't want to rely on drugs to get through my problems. Although how many times are we teaching our patients that it's ok to use them. I don't know. I'm sorry, I think I'm having a woe is me moment. Anyways, good luck and I hope you're feeling better soon. If anyone has any advice or knows of any good child therapists in mass, could you let me know. Thanks. Karen
  10. by   PennyLane
    Karen, I think that a lot of nurses do use antidepressants, but I think a lot of other people do, too. Every person has to make their own choice about taking meds. I needed help last summer and that's why I started taking them, and it truly helped me. I'm working on new ways to deal with anxiety now, b/c Wellbutrin doesn't seem to help with my anxiety.

    I would like to go off meds altogether at some point.

    It does sound like you need some family counseling (or with you and your daughter and no dad if need be). I don't know anyone in Mass, but you should really look around and maybe talk to your doctor to refer you to someone.

    Good luck, you'll be just fine. Just remember to breathe!
  11. by   ShandyLynnRN
    Most hospitals have employee assistance programs. If you work at a hospital you might look into it. That is what I did, and it was great for me and my son... we were having the same problems as you, Giggly.
    Also, please don't feel bad if you need to take meds. Depression is a chemical imbalance that affects many people, many times without any "life events" that would normally cause anxiety or depression.
  12. by   kimberle
    I was on Celexa, and that article referred to by obnurseheather
    describes my sensation exactly as I tapered to going off from it - "brain shivers". I thought I was having TIA's. And I weaned down extremely slowly. And even after I was off completely, I still had symptoms for a while. It was kind of frustrating, because my vision would shimmer along with it, and I was afraid of driving because I couldn't predict it. My doctor's only response was telling me to just take a vacation until I was done weaning off from it - as if. Anyways, it definately proves it really does affect the brain chemistry, eh?!
  13. by   itsme
    I had been on Zoloft for 2 years, then went off ( i thought I was healed from depression, and didnt realize I was at the point of the med being effective) and never had 1 single withdrawl symptom. The depression came back in a big hurry after our house fire. I was put on Effexor XR, ran out over a 4 day holiday weekend a few months ago and thought I was going nuts. Terrible withdrawl, I didnt think that would happen with extended release. I am going to try to taper then go back to zoloft.

close